Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 61, NWS Green Bay, WI

August 12, 2001Langlade County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 12, 2001, 3:50 PM CDT for Langlade County, Wisconsin. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 2001, 3:50 PM CDT (20:50 UTC)
Expired
Aug 12, 2001, 4:30 PM CDT
In force
40 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Langlade County, WI

The radar

The Green Bay radar (KGRB), 114 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:56 PM CDTHail 0.75Pickerel, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WUUS53 KGRB 122051
SVRGRB
WIC067-122130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANGLADE COUNTY IN WISCONSIN

* UNTIL 430 PM CDT

* AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR LILY...OR 18 MILES SOUTH OF CRANDON. IT WAS MOVING   
  EAST AT 40 MPH. ANOTHER STORM WAS JUST SOUTH OF PARRISH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  LANGLADE BY 400 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR WINDS IN EXCESS OF
60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

$$
JKL
LAT...LON 4528 8899 4538 8891 4537 8867 4521 8868
          4520 8864 4515 8864 4515 8870 4520 8877
          4522 8891

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:45 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 12, 3:45 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SUN AUG 12 2001

MAIN FORECAST ISSUES WITH THE AFTERNOON ZONE PACKAGE ARE THE TIMING OF
PRECIPITATION END TONIGHT AND POST-FRONTAL WIND FIELD.

GOES SATELLITE IMAGERY AND RADAR REFLECTIVITY SHOW LINE OF
THUNDERSTORMS...ALIGNED WEST TO EAST...ACROSS THE NORTH CENTRAL SECTION
OF THE GRB CWA. THE ENTIRE LINE IS MOVING SLOWLY SOUTH AHEAD OF AN
APPROACHING COLD FRONT. WITH SOME MOISTURE POOLING AHEAD OF THE FRONT
AND SUPPORTING UPPER LEVEL DYNAMICS...BUT DAYTIME HEATING DIMINISHING...
 EXPECT SHOWERS AND THUNDERSTORMS INTO THE EVENING ACROSS SOUTHERN HALF
OF CWA...BELOW SEVERE CRITERIA.

BOTH ETA AND AVN MODELS INDICATE PRECIPITATION INTO THE EVENING HOURS...
ENDING FROM NORTHWEST TO SOUTHEAST...SO WILL KEEP SHOWERS AND
THUNDERSTORMS INTO THE EVENING...CONSISTENT WITH OBSERVATIONS. HAVE
ADDED PATCHY FOG IN MOST WESTERN ZONES WHERE LIGHT WINDS ARE EXPECTED.
EXPECT NORTHEAST WINDS ALONG THE LAKE MICHIGAN SHORE ON MONDAY.

USED BLEND OF AVN AND NGM GUIDANCE...ADJUSTING TEMPERATURES SLIGHTLY
FROM MORNING ZONE PACKAGE.

.GRB...NONE.

AUSTIN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 12, 12:00 PM CDT, 3 hours 50 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-121900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 12 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. ALTHOUGH A FEW
OF THE STORMS OVER CENTRAL AND EAST-CENTRAL WISCONSIN COULD BECOME QUITE
STRONG...THEY ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA...

A COLD FRONT WILL MOVE SOUTH AND EAST ACROSS THE AREA TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. ALTHOUGH
LOW-LEVEL MOISTURE WILL BE LIMITED...RELATIVELY COOL TEMPERATURES IN THE
MIDDLE LEVELS OF THE ATMOSPHERE COULD ALLOW A FEW OF THE STORMS TO
PRODUCE HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THE
STRONG STORMS WILL BE MOST LIKELY TO DEVELOP BETWEEN 3 PM AND 7 PM...AND
WILL MOST LIKELY TO OCCUR SOUTH OF A LINE FROM WAUSAU TO OCONTO TO
STURGEON BAY.

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON OR
TONIGHT.

WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

AUSTIN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 12, 12:00 PM CDT, 3 hours 50 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-121900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 12 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. ALTHOUGH A FEW
OF THE STORMS OVER CENTRAL AND EAST-CENTRAL WISCONSIN COULD BECOME QUITE
STRONG...THEY ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA...

A COLD FRONT WILL MOVE SOUTH AND EAST ACROSS THE AREA TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. ALTHOUGH
LOW-LEVEL MOISTURE WILL BE LIMITED...RELATIVELY COOL TEMPERATURES IN THE
MIDDLE LEVELS OF THE ATMOSPHERE COULD ALLOW A FEW OF THE STORMS TO
PRODUCE HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THE
STRONG STORMS WILL BE MOST LIKELY TO DEVELOP BETWEEN 3 PM AND 7 PM...AND
WILL MOST LIKELY TO OCCUR SOUTH OF A LINE FROM WAUSAU TO OCONTO TO
STURGEON BAY.

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON OR
TONIGHT.

WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

AUSTIN
WWW.CRH.NOAA.GOV/GRB
Local storm report, Aug 12, 2:05 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
205 PM CDT SUN AUG 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    5 NW ARBOR VITAE          WI   WIND DAMAGE
08/12/01   VILAS                          POWER LINES BLOWN DOWN.
                                          REPORT FROM LAW
                                          ENFORCEMENT.

0120 PM    MINOCQUA                  WI   WIND DAMAGE
08/12/01   ONEIDA                         TREES AND POWER LINES DOWN
                                          THROUGHOUT THE
                                          MINOCQUA/WOODRUFF AREA.
                                          REPORTED BY SPOTTER.

RS/JKL
Local storm report, Aug 12, 3:26 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
326 PM CDT SUN AUG 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    LAC DU FLAMBEAU           WI   WIND DAMAGE
08/12/01   VILAS                          TREES SNAPPED IN HALF.
                                          POWER LINES DOWN.  REPORT
                                          FROM LAW ENFORCEMENT.

0123 PM    ARBOR VITAE               WI   WIND DAMAGE
08/12/01   VILAS                          TREES SNAPPED IN HALF.
                                          POWER LINES DOWN.  REPORT
                                          FROM LAW ENFORCEMENT.

RS/JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:14 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas46 min
Aug 12, 2:12 PM CDTSevere Thunderstorm WarningGRBForest, Oneida48 min
Aug 12, 2:25 PM CDTSevere Thunderstorm WarningGRBVilas20 min
Aug 12, 4:01 PM CDTSevere Thunderstorm WarningGRBOconto44 min
Aug 12, 4:11 PM CDTSevere Thunderstorm WarningGRBMarinette64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.